Could these medications be causing your chronic cough?
But, if you’ve exhausted your options and your cough can’t be linked to any seasonal allergies or respiratory conditions, it might be the side effect of a medication you are taking.
According to Dr Homayoun Daneschvar from the Beth Israel Deaconess Medical Center in Boston, USA, many patients who consult him suffer from a dry, persistent cough. He says that one of the least recognised causes of this kind of cough is medication.
Could your cough be caused by one of the following medications?
Lisinopril is one of the most common medications used to treat high blood pressure. This medication belongs to the group called Angiotensin Converting Enzyme (ACE) inhibitors. This class of drugs is often prescribed to treat high blood pressure because it’s affordable and effective.
While this drug is effective in treatment of high blood pressure and lowering the risk of diabetic nephropathy, it may also cause a hacking dry cough, which occurs in about 20% of users.
But how exactly does this medication cause a cough? According to an explanation on the American Association of Retired People's (AARP) website, the medication affects the way the kidneys filter impurities out of the blood. The drug contains byproducts called kinins, which are not filtered out of the blood but lodge themselves in the lungs, causing a cough in an attempt to expel the build-up from the lungs.
2. Nasal spray
Fluticasone nasal spray is a commonly used steroid nasal spray that helps clear up inflammation caused by allergies.
However, one of the side-effects listed for most of these types of nasal sprays is a dry, irritated throat, which can trigger coughing. This side-effect is, however, rare if you stick to the recommended dose.
This drug belongs to the group of medications called statins, used to lower cholesterol. According to studies, this type of statin sometimes causes respiratory problems.
There is evidence that statins can cause pulmonary lesions (small lesions on the lungs that show up on X-ray imaging), which may cause a chronic cough. Unfortunately, not enough is known about the effect of statins on the lungs at this stage.
This medication is a beta-blocker, which can be used for multiple health issues such as high blood pressure or heart disease.
According to reports from the Food and Drug Administration (FDA), 2% of people who reported side effects from carvedilol, also reported coughing. The reason for this respiratory distress is basically the same as for lisinopril (an ACE inhibitor). It affects the way the body expels impurities – it builds up in your lungs, causing you to cough.
Actonel is a risedronate acid that alters the way your body forms bone and is used to treat some cases of osteoporosis or Paget’s disease of the bone.
A common side-effect of this medication is irritation of the oesophagus, which can result in chest pain, difficulty swallowing and coughing.
What should you do if you suspect that one of your medicines causes coughing?
It is important not to cease the use of any medication without the guidance of your doctor. If your coughing is affecting your quality of life, you should discuss the problem with your doctor, who will rule out other possible causes and adapt your medication, should that prove to be the reason for your cough.
Image credit: iStock